Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Thumb tendonitis, taken ice and Advil. Continue medication or take steroid shot?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Hi, I am a pianist and have developed a thumb tendonitis in my right hand. Would it be best to continue to ice and take advil or go see my Orthopedic Surgeon for a steriod shot. How long will it be until this resolves? I teach and play piano and need to continue with my job.
Thank you.
Posted Wed, 2 May 2012 in Bones, Muscles and Joints
Answered by Dr. Mohammed Tauseef 52 minutes later

Thank you for the Query.

I would like to know few more things which would help me in suggesting you better:

1.) Since how long have you been playing Piano?
2.) What exactly are your Symptoms and since how long do you have them?
3.) Do you have pain and swelling at the base of your Right Thumb?
4.) Did you sustain any injury there?

Your History suggests you have De Quervain's Tenosynovitis, but it has to be confirmed, hence don't wait for anything and get yourself examined by a Orthopedician at the earliest, so that he/she may examine you and suggest few tests like,

1.) Finkelstein test.
2.) X-ray.

to confirm it. Once confirmed the treatment will depend upon the cause. The treatment options include,

1.) Analgesics.
2.) Immobilization.
3.) Physical Therapy.
4.) Surgery (In serious cases).

Your Treating Doctor will know better, which treatment option suits your condition. If surgery is needed it will take a minimum of 3 months for complete recovery otherwise a month of rest would be sufficient if you avoid repetitive hand and wrist movements like while playing a Piano.

Follow these lifestyle modifications,

1.) Give Complete rest to your Hand, for about a Month.
2.) Wear a splint or Brace after discussing it with your Doctor.
3.) Avoid repetitive wrist and hand movements.
4.) Perform regularly the exercises as explained by your Physical Therapist.
5.) Make a note of which movements aggravate the pain, and try avoiding them to the fullest.
6.) Stick to your treatment plan and go for regular follow up.

Hope I have answered your Query, I will be available to answer your follow up Queries.

Wish you Good Health.

Take Care.

Best Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Follow-up: Thumb tendonitis, taken ice and Advil. Continue medication or take steroid shot? 8 hours later
Dear Dr. Tauseef,
Thank you for your response. I have been playing the piano since I was 7. I was preparing some of my students for a special recital and playing more than usual when this occurred. I did not have an injury, it just appeared suddenly. The main symptoms are swelling, redness and it is extremely painful. Even my entire hand becomes swollen by the end of the day. How often can I take 400 mg of advil, the bottle says not more than 6 (200 mg) in a 24 hour period. In the past I have taken 800 mg of motrin at least 3x per day. Isn't motrin the same as advil? At night I have been adding tylenol 3. I had this left over from previous frozen shoulders I suffered last year. My Orthopedic Surgeon is on vacation. They suggested waiting a week. I will take your suggestions. Please advise.
Thank You,
Answered by Dr. Mohammed Tauseef 9 hours later

Thank you for writing back to me.

Your follow up history suggests severe form of Tenosynovitis.

Both Motrin and Advil are one and the same, please do not take more than the Prescribed dose else it will affect your Liver.

Kindly visit your Orthopedic Surgeon at the earliest after he is back from his/her vacation so that proper treatment could be initiated, until then give your Hand complete rest, apply heat or cold packs when the pain is severe and follow the advice which I have given you earlier.

All the Very Best and Wish you Speedy recovery.

Do Take Care.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor